Alert archive / Montana / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Great Falls, MT

June 28, 2020Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 28, 2020, 4:20 PM MDT for Lewis and Clark County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 4:20 PM MDT (22:20 UTC)
Expired
Jun 28, 2020, 7:15 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS55 KTFX 282220
FFWTFX
MTC049-290115-
/O.NEW.KTFX.FF.W.0001.200628T2220Z-200629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
420 PM MDT Sun Jun 28 2020

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Northern Lewis and Clark County in west central Montana...

* Until 715 PM MDT.

* At 420 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Barr Creek Road west of Augusta.

Willow Creek and North Fork Willow Creek will experience sharp rises.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4748 11258 4747 11257 4746 11256 4746 11254
      4747 11252 4747 11251 4752 11248 4753 11247
      4754 11244 4754 11243 4755 11243 4756 11244
      4756 11246 4756 11250 4755 11253 4754 11256
      4753 11258 4752 11259 4752 11258

FLASH FLOOD...RADAR INDICATED

$$

Kredensor
1 follow-up statement
862 
WGUS75 KTFX 290111
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
711 PM MDT Sun Jun 28 2020

MTC049-290121-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-200629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
711 PM MDT Sun Jun 28 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR 
NORTHERN LEWIS AND CLARK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4748 11258 4747 11257 4746 11256 4746 11254
      4747 11252 4747 11251 4752 11248 4753 11247
      4754 11244 4754 11243 4755 11243 4756 11244
      4756 11246 4756 11250 4755 11253 4754 11256
      4753 11258 4752 11259 4752 11258

$$

Kredensor

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:44 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 28, 2:44 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
244 PM MDT Sun Jun 28 2020

.SYNOPSIS...

A strong summer storm will bring cool and wet conditions through
the first half of the work week, with the potential for flooding
along and west of the Interstate 15 corridor across Central and
North Central Montana due to heavy rainfall. High temperatures on
Monday will struggle to rise into the mid-50s to mid-60s.

&&

.DISCUSSION...

Rest of this afternoon through Monday night....primary concern over
the period will be the threat for heavy rain and subsequent
flooding, especially on waterways emanating from the Rocky Mountain
Front and the adjacent foothills of the Rocky Mountain Front.

Anomalous H500 trough/closed low (~3 standard deviations) will
continue to dig southeast from over Southeastern Oregon and into the
Central Great Basin through Monday night, all the while a broad H700
closed low slowly meanders along the Idaho/Montana borders (this
afternoon through Monday morning) before opening slightly and
lifting northeast to over North Central Montana/Southern Canada
(Monday afternoon through Tuesday morning). This pattern and
synoptic setup will promote deep east to northeast low to mid-level
flow over Central and North Central Montana over the next 48hr,
which will help to enhance and focus precipitation along the
north/east facing slopes of the Rocky Mountain Front and Central
Montana mountains thanks to orographic lift. In addition, very
strong divergence and frontogenetic lift will also overspread the
region from south to north (especially northwest of the H700 low
track) over the period, which will aide in additional synoptic scale
ascent and precipitation development. Expect showers and
thunderstorms this afternoon to transition to a more widespread
stratiform rain event as instability decreases with the loss of
heating; however, some embedded convective elements could persist
into the evening/overnight hours thanks to slightly negative/near 0
LI's. Precipitation will generally stay stratiform in nature on
Monday/Monday night, but some thunderstorms can't be ruled out as
additional cooling aloft steepens mid-level lapse rates (especially
across Southwest and Central Montana). Higher precipitation amounts
than currently forecasted could materialize should these convective
elements persist longer than anticipated. None-the-less, widespread
precipitation totals of 2-4" are expected within the ongoing Flood
Watch located across portions of Central and North Central Montana,
with isolated pockets approaching 6" along the Rocky Mountain Front
from approximately Lincoln to Heart Butte. Elsewhere, a good soaking
rain is expected with amounts of generally 0.75-1.5", with even some
mountain snow above 8000ft. Am especially concerned with Northern
Lewis and Clark, Western Cascade, Western Teton, and Western Pondera
Counties, where probabilities of exceeding 4" of QPF is around 20-
30%. While this might not seem very high with respect to
probabilities, past synoptic setups with deep low to mid-level
easterly flow and strong forcing/lift have produced rainfall totals
that have exceeded model guidance. While precipitation amounts will
likely stay below flash flood guidance over the next 48hr with
respect to 1, 3, and 6hr rates; the cumulative amounts of
precipitation falling in complex terrain will likely lead to some
flooding of streams, creeks, rivers and low-lying areas. High
temperatures on Monday will be well below normal, with readings
struggling into the mid-50s to mid-60s. - Moldan

Tuesday and Wednesday...The mid-level closed low lifts from
Western MT into Alberta Tuesday with lingering troughing and
cyclonic flow across the Northern Rockies through Wednesday in its
wake. Focus for steadier rain north of the low shifts north along
the Rocky Mtn Front and eventually into Alberta through the day
Tuesday with some differences still in how much additional
precipitation falls over northern portions of the Rocky Mtn Front
and Glacier county. GFS and CMC models are slowest, leading to
significantly more precipitation Tuesday in these areas, where
ECMWF and NAM models lift the low north quicker for a lower threat
for additional significant precipitation in these areas.
Otherwise, cyclonic circulation with associated cold air aloft
lifting through the region will bring numerous showers with
perhaps a few isolated thunderstorms for most of the forecast
area, especially with afternoon heating and destabilization. Drier
air wraps into the region by Wednesday but with continued
troughing and cyclonic flow aloft showers and thunderstorm will
increase again Wednesday afternoon.

Thursday through the Independence Day Weekend... The large scale
pattern later this week into the weekend supports continued upper
level troughing centered along or off the west coast while ridging
in the Central US expands back to the W and SW. Gradual warming is
likely as troughing shifts back to the west of the area with
temperatures likely returning to seasonal norms by the weekend.
Still a lot of details to be worked out however with regard to the
impact of shortwave features moving through the trough centered to
our west, which would maintain at least some chance for convective
precipitation throughout the period. -CC/Hoenisch

&&

.AVIATION...
Updated 1105 AM MDT Sun Jun 28 2020 (28/18Z TAF Period)

Expect conditions to deteriorate through the afternoon and evening
hours today as a strong and anomalous summer storm impacts the
Northern Rockies. CIGS will fall to MVFR/IFR conditions by the
late afternoon/early evening hours at all terminals if they are
not already there. Expect CIGS to remain at MVFR/IFR conditions
into the day on Monday, with periods of MVFR/IFR VIS beneath areas
of heavy precipitation. Precipitation could become especially
heavy this evening and into Monday morning over portions of
Central and North Central Montana (i.e. KCTB, KGTF, KLWT, and KHLN
terminals), which could lead to ponding of water on runways.
Mountains will be obscured for the duration of the 2818/2918 TAF
period. - Moldan

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

Confidence remains high in precipitation totals through Tuesday
of around 2 inches or more for areas along the Rocky Mtn Front,
with locally higher amounts in areas where terrain and mesoscale
and/or convectively forced precipitation is more intense.
Precipitation will continue to develop across Southwest and
Central Montana today, lifting north into North Central Montana
by the late afternoon/evening hours. Locally intense precipitation
is possible across the region over this timeframe, with the
potential for convection to be anchored to higher terrain. Effects
of the longer duration heavier precipitation along the Rocky Mtn
Front will initially lead to rises on smaller streams by early
Monday, with some concerns for road washouts and other
terrain/precipitation based hydrologic impacts through Monday. As
this runoff works into the larger creeks and rivers originating
along the Rocky MTn front, latest river forecasts projections show
the Dearborn river reaching minor flood stage as early as Monday
evening with the Sun, Marias and St Mary Rivers projected to reach
flood/near flood stage by Tuesday or Wednesday. A Flood Watch
continues for areas along the Rocky Mtn Front with multiple
hydrologic hazards expected to develop and evolve over the next
few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  57  48  62 / 100 100  80  70
CTB  48  55  47  61 / 100 100  90  90
HLN  48  59  46  62 / 100 100  80  90
BZN  47  62  43  64 / 100  90  70  80
WYS  36  50  34  55 / 100  80  70  90
DLN  43  57  41  59 / 100  80  70  90
HVR  53  64  52  68 /  90 100  70  70
LWT  48  59  45  63 / 100  90  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from midnight MDT tonight through Wednesday
afternoon Cascade...Central and Southern Lewis and Clark...
Eastern Glacier...Eastern Pondera...Eastern Teton...Northern
Rocky Mountain Front...Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:10 PM MDTSpecial Weather StatementTFXBlaine35 min
Jun 27, 6:48 PM MDTSpecial Weather StatementTFXHill27 min
Jun 27, 6:51 PM MDTSpecial Weather StatementTFXBlaine39 min
Jun 27, 7:05 PM MDTSpecial Weather StatementTFXJefferson25 min
Jun 27, 7:34 PM MDTSpecial Weather StatementTFXJefferson26 min
Jun 28, 3:29 AM MDTSpecial Weather StatementTFXHill46 min
Jun 28, 4:18 AM MDTSpecial Weather StatementTFXHill42 min

Nearby

Flash Flood Warnings in Montana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.